Wyoming, 2021

Flash Flood in Wyoming, July 30, 2021

July 30, 2021 · NWS RIW · 1 event in 1 county or zone

Another day of slow-moving thunderstorms produced flooding in Rock Springs. The flooding was much less severe than two days previous and produced little additional damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another day of slow-moving thunderstorms produced flooding in Rock Springs. The flooding was much less severe than two days previous and produced little additional damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 4:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 30, 4:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
511 PM MDT Fri Jul 30 2021

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 1150 AM MDT Fri Jul 30 2021

An elongated ridge stretches from the Southern Plains to the Pacific
Northwest. This pattern continues to bring monsoonal moisture into
western and central Wyoming as subtropical air moves northward
around the western edge of a broad surface high. The morning
sounding from RIW had precipitable water values near 1.2 inches,
which is about twice the normal for this time of year. Other basins
across the region have similar anomalies, and this means any
afternoon and evening thunderstorms are likely to be heavy rain
producers. Current high-resolution guidance is in good agreement
showing a shortwave meandering northwestward over the Upper Green
River Basin this afternoon and evening which places the greatest
mesoscale lift over southwestern Wyoming. This lines up well with
the Flash Flood Watch currently in place highlighting the most
likely area to see localized flooding underneath thunderstorms
cores and in drainages with thunderstorms upstream. Other areas
across central Wyoming, including the Wind River and Powder River
Basin also have ample opportunity for thunderstorms this evening,
so even those outside the Flash Flood Watch may want to keep a
close eye on radar this afternoon and evening.

Daytime high temperatures will be slightly cooler than normal (80s)
thanks to abundant cloud cover. A related minor change to the
forecast is lower afternoon CAPE values, with 300 to 500 J/kg during
peak heating (down from 500-700 J/kg, which was the consensus
yesterday). This trend combined with dearth of shear means that large
hail and damaging wind gusts look unlikely this afternoon, with
flash flooding remaining as the primary concern.

Given widespread cloud cover and low-level moisture, overnight
temperatures remain mild with patchy fog possible in valleys where
rain falls in the evening or overnight.

Saturday's weather will be similar to Friday's; however,
temperatures will be 3 to 5 degrees cooler, and weak push of
drier air edges into northeast Wyoming as the Midwestern trough
sags southward, causing slightly lower chances for thunderstorms
east of the Divide. Southwest Wyoming remains under wet monsoonal
flow, and another round of afternoon and evening thunderstorms
could cause localized flash flooding there.

.LONG TERM...(After midnight Saturday night through Thursday)
Issued at 1150 AM MDT Fri Jul 30 2021

The monsoon moisture fetch will remain across areas west of the
Continental Divide Sunday. Deeper moisture continues feeding
northward into this part of the forecast area from the Desert
Southwest. Precipitable water values remain high across the west
Sunday, so scattered to widespread showers and thunderstorms will
persist. In keeping with previous runs, models show drier air
working southward across areas east of the Divide Sunday as
surface high pressure slides into the Northern Plains from Canada.
There is a noticeable downturn in precipitable water values
across northern and central Wyoming Sunday. The result will be
only isolated, mainly terrain-driven, convection anticipated
Sunday east of the Divide. The additional sunshine along with
slightly warmer mid-level temperatures causes eastern areas to
return to around climatological normal daytime highs, while the
west remains cool.

The monsoon moisture begins to show an eastward movement on
Monday as drier air in southwest flow aloft stretches across the
Great Basin behind a shortwave set to reach northwest Wyoming late
Monday. This shortwave and the eastward progression of the
moisture sets the stage for a better chance of showers and storms
spreading west to east Monday. The most widespread precipitation
should be across the northwest quarter of the state as the
shortwave swings through. Dynamics will be such that light showers
are to linger across the north half of the forecast area
overnight. Daytime highs continue below normal west of the Divide,
while climbing to around normal in the east.

Tuesday will be drier in the wake of the shortwave. Moisture is
still available for convective development, so diurnally-driven
showers and storms develop in the afternoon into the evening.
However, coverage will be much less widespread. Increased steering
wind aloft and lower precipitable water values will substantially
diminish the threat for heavy rain. Wednesday may end up being the
driest day of the period as a 500mb ridge axis sets-up along our
western border. Medium-range models and cluster analysis show a
deamplification to the ridge Thursday and Friday as a series of
shortwaves rides through southwest flow aloft ahead of a Pacific
Northwest trough. Isolated to scattered afternoon and evening
showers and storms, typical of early August, along with near normal
temperatures are expected as the upcoming work week draws to a close.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 510 PM MDT Fri Jul 30 2021

Widespread showers and thunderstorms are ongoing across the forecast
area late this afternoon. The primary aviation hazard remains
localized MVFR conditions due to the potential for heavy rain. With
little steering flow aloft, the showers and storms will be slow to
move. The best chance for MVFR will be at KJAC, KCPR, KRKS, and KLND
until about 02Z/Saturday. Otherwise, all terminals will be VFR
through 00Z/Sunday. It does appear a weak wave may bring another
round of showers to central Wyoming overnight, but conditions should
remain VFR. Surface wind speeds, other than brief outflow wind to
around 20 kts, will generally be less than 12 kts through Saturday
afternoon. The lone exception will be KRKS where the pressure
gradient could allow for 10-20 kt winds Saturday afternoon.
Occasional mountain top obscurations continue through 08Z/Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1150 AM MDT Fri Jul 30 2021

Monsoon moisture will continue to rotate northward into Wyoming
through the weekend around a ridge of high pressure located in the
central Rockies. The moisture content of the atmosphere is well-
above normal, particularly across southwest Wyoming where a Flash
Flood Watch is in effect through Saturday afternoon. A lack of
steering winds aloft means that any showers or storms are likely
to be slow-movers further increasing the chance for localized
heavy rain. Widespread showers and thunderstorms will continue
this evening and again Saturday afternoon and evening. With the
amount of moisture in place, persistent light showers linger
through the overnight hours.

There is at least a hint that drier air may work into far
northern Wyoming Saturday and Sunday causing a downturn in
precipitation coverage in that part of the forecast area,
especially Sunday. Meanwhile, areas west of the Continental Divide
can expect the monsoon moisture to keep widespread showers and
storms in the forecast through Sunday.

It may be Tuesday or Wednesday before drier air begins to make
its way back into the state, signaling a return to more typical
isolated to scattered showers and storms each afternoon and
evening. Temperatures rebound to around climatological normal
daytime highs by Sunday across the east. To the west, the cooler
temperatures will continue through Monday before warming up.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for WYZ012>015-019-
023>030.

&&

SHORT TERM...VandenBoogart
LONG TERM...Jones
AVIATION...Jones/Murrell
FIRE WEATHER...Jones
Hazardous weather outlook, Jul 30, 1:58 PM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
258 PM MDT Fri Jul 30 2021

WYZ001>020-022>030-312100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
258 PM MDT Fri Jul 30 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Numerous thunderstorms are likely this afternoon and evening,
especially west of the Divide. Some thunderstorms may produce
locally heavy rainfall, and a Flash Flood Watch covers the area
with the highest potential to see localized flash flood.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are likely Saturday through Monday. The
main hazard will be locally heavy rainfall which could cause
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 30, 1:27 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       ATLANTIC CITY           42.50N 108.73W
07/30/2021  M0.51 INCH       FREMONT            WY   CO-OP OBSERVER

            ABOUT HALF AN INCH OF RAIN IN ROUGHLY 15
            MINUTES. NO FLOOD ISSUES SEEN. CELL MOVED
            THROUGH QUICKLY.

&&

LV
Special weather statement, Jul 30, 2:01 PM MST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
301 PM MDT Fri Jul 30 2021

WYZ019-302130-
Green Mountains and Rattlesnake Range-
301 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Split Rock, or 18 miles east of Jeffrey City, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Natrona County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 10746 4243 10753 4257 10754 4266 10724
      4243 10719
TIME...MOT...LOC 2100Z 259DEG 11KT 4250 10746

21
Special weather statement, Jul 30, 2:32 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
332 PM MDT Fri Jul 30 2021

WYZ019-302200-
Green Mountains and Rattlesnake Range-
332 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Devil's Gate, or 26 miles east of Jeffrey City, moving east at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Morman Handcart Visitor Center around 345 PM MDT.
  Independence Rock around 355 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4244 10740 4253 10740 4256 10706 4243 10705
TIME...MOT...LOC 2130Z 271DEG 18KT 4244 10730

21
Special weather statement, Jul 30, 3:11 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Fri Jul 30 2021

WYZ020-302245-
Natrona County Lower Elevations-
411 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA COUNTY UNTIL
445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Waltman Rest Area, or 42 miles east of Shoshoni. This storm was
nearly stationary.

Torrential Rainfall is occurring between Hiland and Waltman including
the Waltman Rest area. Also half inch hail and winds in excess of 30
mph will be possible with this storm.

Significant ponding of water is expected along Highway 26. Please
slow down to reduce the risk of hydroplaning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4303 10740 4317 10739 4313 10720 4302 10714
TIME...MOT...LOC 2209Z 270DEG 4KT 4308 10729

21
Special weather statement, Jul 30, 3:42 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
442 PM MDT Fri Jul 30 2021

WYZ020-302315-
Natrona County Lower Elevations-
442 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 515
PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Powder River, or 34 miles northwest of Casper,
moving east at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goldeneye Reservoir around 515 PM MDT.
  Natrona around 525 PM MDT.

Other locations impacted by this storm include Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4306 10701 4321 10695 4315 10664 4293 10671
TIME...MOT...LOC 2240Z 284DEG 9KT 4311 10689

21
Special weather statement, Jul 30, 3:56 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
456 PM MDT Fri Jul 30 2021

WYZ004-008-302330-
North Big Horn Basin-Bighorn Mountains West-
456 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY
UNTIL 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Medicine Lodge Archaeological Site, or 17 miles
east of Basin, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Big
Horn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4446 10777 4441 10752 4427 10757 4431 10788
TIME...MOT...LOC 2256Z 019DEG 6KT 4437 10769

21

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweetwater

When
July 30, 6:00 PM MST to 8:00 PM MST
Where
Sweetwater County, 2.79 mi NNW of Blairtown to 2.62 mi NNW of Blairtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.605, -109.277

Heavy rain and runoff from higher desert landscape produced flash flooding in sections of Rock Springs that had seen similar conditions on July 28.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971340.